Is taken birth control pills and Plaquenil a cause for Melasma?

Spots are located on my nose, chin, both cheeks and my forehead. The are really dark. 17 years of Plaquenil and all my life with using different birth control pills.Can you help a desperate woman in need. Thank You.

Doctor Answers (2)

Melasma and birth control pills - Melarase creams

+1
Melasma can be caused by birth control pills. For patients who have developed skin pigmentation on the face, we recommend Melarase AM and Melarase PM creams for twice daily use. 

Raffy Karamanoukian MD FACS


Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Medications as cause for melasma

+1
Melasma is common and annoying and often chronic skin condition. It is more common in people with darker skin types, and those who have extensive sun exposure. It is particularly common when a woman becomes pregnant ("the mask of pregnancy"), and less so when taking the birth control pill. I'm not aware of plaquenil as a cause for melasma. Diligent sun protection (hat/sunglasses/SPF) for life is critical to prevent worsening of the condition, and various fading creams, chemical peels, and lasers can help clear up existing melasma. Best to speak with a skin expert, a dermatologist, to determine the best treatment and preventative options for your skin type.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.